Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 20, 2021Pocahontas County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 20, 2021, 5:00 PM EDT for Pocahontas County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 5:00 PM EDT (21:00 UTC)
Expired
Aug 20, 2021, 5:45 PM EDT
In force
45 min
Issued by
NWS Charleston, WV
Hail
0.25 in
Wind
30

County Pocahontas County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS81 KRLX 202100
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
500 PM EDT Fri Aug 20 2021
 
WVZ522-523-526-202145-
Southeast Webster WV-Northwest Pocahontas WV-Southeast Randolph WV-
500 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southwestern
Randolph, west central Pocahontas and east central Webster Counties
through 545 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Snowshoe, or 14 miles northwest of Cass Scenic
Railroad. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Slaty Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3854 8023 3853 8010 3836 8003 3838 8028
TIME...MOT...LOC 2100Z 008DEG 4KT 3850 8015 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 20, 2:37 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 2:37 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
237 PM EDT Fri Aug 20 2021

.SYNOPSIS...
Daily afternoon/evening shower and storm chances continue into
the weekend ahead of a weakening cold front, and then decrease
early next week as upper level high pressure and heat build.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 205 PM Friday...

An upper level trough parked over the northern outskirts of the
forecast area has prompted and will continue to provide support
for isolated showers and thunderstorms this afternoon. These
slow moving bands of rain will move primarily in a north to
south fashion, but may shift westward this evening into the WV
foothills via outflow boundaries before diminishing in coverage
this evening. Elsewhere, the widespread cumulus field being
observed this afternoon will fade with the loss of daytime
heating.

Given the slow nature of these showers and low FFG values in
response to antecedent rainfall from this past week, we will
have to monitor for isolated flooding issues that could
transpire before activity settles down near sunset. The area of
most concern will be tied to the higher terrain, where
precipitation coverage is most likely and Precipitable Water
values still reside in the 1.4-1.8 inch range.

Another strong signal for dense fog is likely for much of the
Central Appalachians early Saturday morning amid calm winds and
lingering low level moisture. Fog will quickly dissipate after
sunrise and give way to a mostly quiet and dry day.
Aforementioned trough will shift eastward for the start of the
weekend, confining precipitation chances to along the spine of
the Appalachians and into the DelMarVa area. Temperatures will
also kick up a notch Saturday afternoon as low level winds shift
out of the southwest and invite warmer air back overhead.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 235 PM Friday...

Saturday night into Sunday, an upper level low shifts east out
of the area and a weak cold front approaches from the west. The
front is expected to deteriorate as it nears the area though
a few showers and storms are still possible in the afternoon and
evening. Drier weather is expected on Monday as an upper level
ridge begins building in from the southwest and surface high
pressure pushes into the area.

Temperatures will be very warm Sunday and Monday with highs in the
upper 80s to low 90s in the lowlands and 70s to 80s in the
mountains. Lows will range from upper 60s to low 70s in the lowlands
and upper 50s to mid 60s in the mountains.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 235 PM Friday...

An upper level ridge remains in control on Tuesday which should
result in lower coverage of showers and storms, with the best
chances during the afternoon and evening. Shower and storm chances
will then begin increasing mid to late week as shortwave energy
crosses through the area and a cold front approaches from the
northwest. Models also indicate a low pressure system develops over
the Carolinas and then moves northwest towards the area at the end
of the week; however, the timing of this system remains uncertain at
present. Solutions with regards to the system's arrival range from
as early as Friday to the latter half of the weekend.

Temperatures will remain well above normal through mid week
before moderating back towards normal. In the lowlands, the
heat index is expected to top out in the mid to upper 90s both
Tuesday and Wednesday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 135 PM Friday...

Afternoon SCT cumulus field is in full force at the time of
writing with showers and isolated thunderstorms sprouting along
the higher terrain and areas just north of PKB. These slow
moving storms will move in a north to south fashion and
dissipate after sunset. Opted to TEMPO at EKN due to nearby
showers, but I could also foresee a need for an AMD to PKB later
today as precip coverage shifts southward toward the terminal.

Another strong signal for dense fog has been noted for overnight
tonight, with all TAF sites susceptible to LIFR/VLIFR vsbys
heading into early Saturday morning. Fog will quickly dissipate
after sunrise and give way to a much drier day than today, with
perhaps very isolated showers still possible over the WV
mountains.

Winds remain light out of the north through most of the period,
then begins to shift out of the southwest by Saturday evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: AMDs may be needed this afternoon for
shower and storm coverage. Timing and intensity of fog Saturday
morning may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR fog possible each morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/JLB
NEAR TERM...MEK
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...MEK
Hazardous weather outlook, Aug 20, 2:42 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
242 PM EDT Fri Aug 20 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-525-211845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
242 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-524-526-211845-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
242 PM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated water issues will be possible with any slow moving showers
and storms due to sensitive soil conditions from recent rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 20, 5:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
500 PM EDT Fri Aug 20 2021

WVZ522-523-526-202145-
Southeast Webster WV-Northwest Pocahontas WV-Southeast Randolph WV-
500 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southwestern
Randolph, west central Pocahontas and east central Webster Counties
through 545 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Snowshoe, or 14 miles northwest of Cass Scenic
Railroad. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Slaty Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

&&

LAT...LON 3854 8023 3853 8010 3836 8003 3838 8028
TIME...MOT...LOC 2100Z 008DEG 4KT 3850 8015

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:00 AM EDTDense Fog AdvisoryRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more9 hr

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.